Answer each questions below based on the patient profile. Answers should be straight froward, do not have to be complex or super long. Try answering each question in your own words but reference where you got any information from.
E.W., a 76-year-old white man, comes to the emergency department after a syncopal episode at a local restaurant. He is accompanied by two friends.
- Has been feeling weak for a few days
- Became dizzy and fainted while awaiting his dinner
- Takes one medication, a water pill for high blood pressure (BP)
- BP 92/50, pulse 125 and irregular, respirations 24, temperature 97°F
- Alert and oriented
- Lung sounds clear in all fields
- ECG monitor shows atrial fibrillation
- What is atrial fibrillation?
- What are your priority actions at this time?
- What additional history should you obtain from E.W.?
- Describe the risks associated with atrial fibrillation.
- E.W. is placed on diltiazem, warfarin, and dronedarone. What is the purpose of each of these medications in treating E.W.s atrial fibrillation? Case Study Progress: E.W. is admitted with a diagnosis of new onset of atrial fibrillation. Despite medical therapy, 12 hours later, he is still experiencing dizziness, and his systolic BP remains below 100. A transesophageal echocardiogram is done, showing E.W. does not have any blood clots, so the provider elects to perform a cardioversion.
- What instructions should you give E.W. to prepare for a cardioversion? What do you tell him to expect during the procedure and what nursing assessments will you be performing?